Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 44, NWS Austin/San Antonio, TX

September 29, 2009Gonzales County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Sep 29, 2009, 2:35 AM CDT for Gonzales County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2009, 2:35 AM CDT (07:35 UTC)
Expired
Sep 29, 2009, 5:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Gonzales County, TX

The radar

The Austin/San Antonio radar (KEWX), 62 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2250 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 290735
FFWEWX
TXC177-291030-
/O.NEW.KEWX.FF.W.0044.090929T0735Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
235 AM CDT TUE SEP 29 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GONZALES COUNTY...

* UNTIL 530 AM CDT.

* AT 230 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM
  A THUNDERSTORM NEAR PALMETO...OR 7 MILES WEST OF 
  GONZALES...MOVING NORTHEAST AT 5 MPH.  THIS IS MOVING INTO AN AREA
  WHICH HAS RECEIVED UP TO TWO INCHES TONIGHT.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WAELDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
      2965 9764 2964 9761 2978 9732 2971 9722
      2962 9716

$$
4 follow-up statements
000 
WGUS74 KEWX 290811
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 AM CDT TUE SEP 29 2009

TXC177-291030-
/O.CON.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
311 AM CDT TUE SEP 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
GONZALES COUNTY...

AT 303 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT HEAVY RAIN NEAR THE CITY OF WAELDER.  AN ESTIMATED 2 INCHES 
OF RAIN HAS FALLEN IN BEE BRANCH AND BUCK BRANCH. 

LOCATIONS IN THE WARNING AREA INCLUDE WAELDER, THOMPSONVILLE AND 
SANDY FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM HEAVY RAIN WILL FLOOD CREEKS, STREAMS, STREET
INTERSECTIONS, CULVERTS AND UNDERPASSES. LOW LYING PLACES THAT
NORMALLY FLOOD COULD BECOME DEATH TRAPS. DO NOT CROSS ANY FLOODED
AREA. TURN AROUND DONT DROWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
      2965 9764 2964 9761 2978 9732 2971 9722
      2962 9716

$$
000 
WGUS74 KEWX 290848
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
348 AM CDT TUE SEP 29 2009

TXC177-291030-
/O.CON.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
348 AM CDT TUE SEP 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
GONZALES COUNTY...

AT 345 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORM DEVELOPMENT OVER THE WARNED AREA. AN ADDITIONAL 
TWO INCHES OF RAIN IS POSSIBLE.

LOCATIONS IN THE WARNING AREA INCLUDE THOMPSONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
      2965 9764 2964 9761 2978 9732 2971 9722
      2962 9716

$$
000 
WGUS74 KEWX 290957
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
457 AM CDT TUE SEP 29 2009

TXC177-291030-
/O.CON.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
457 AM CDT TUE SEP 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
GONZALES COUNTY...

AT 451 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A HEAVY SHOWER 6 MILES NORTH OF GONZALES...MOVING NORTHEAST 
AT 20 MPH. THIS SHOWER WILL TRACK ACROSS BUCK BRANCH AND BEE 
BRANCH...AREAS THAT RECEIVED TWO INCHES OF RAIN SINCE MIDNIGHT.

OTHER LOCATIONS IN THE WARNING AREA INCLUDE WAELDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

REPORT FLASH FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

&&

LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
      2965 9764 2964 9761 2978 9732 2971 9722
      2962 9716

$$
000 
WGUS74 KEWX 291024
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
524 AM CDT TUE SEP 29 2009

TXC177-291033-
/O.EXP.KEWX.FF.W.0044.000000T0000Z-090929T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GONZALES TX-
524 AM CDT TUE SEP 29 2009

...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 530 AM CDT 
FOR GONZALES COUNTY...

SHOWER ACTIVITY ACROSS GONZALES CONTINUES CONTINUES TO WEAKEN.  ANY 
ADDITIONAL RAINFALL WILL NOT CAUSE FLASH FLOODING. 

LAT...LON 2958 9721 2953 9721 2925 9768 2952 9775
      2965 9764 2964 9761 2978 9732 2971 9722
      2962 9716

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:51 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 28, 11:51 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1151 PM CDT MON SEP 28 2009

.AVIATION...
THE FROPA DRAPED ACROSS SOUTH CENTRAL TEXAS HAS BECOME NEARLY
STATIONARY AND THUS EXPECTING TO SEE CONTINUED SCATTERED SHRA/TSRA
ACROSS THE REGION THROUGH AT LEAST THE NEXT FEW HOURS. NOT
ANTICIPATING A RECURRENCE OF ACTIVITY AT KDRT...OTHERWISE HAVE
MENTIONED TEMPO SHRA AT I-35 TAF SITES THROUGH 08Z. MVFR CIGS WILL
FORM MAINLY AHEAD OF THE FROPA AFTER 08Z AND CONTINUE THROUGH
ABOUT 15Z-17Z AT ALL TAF SITES. SCATTERED SHRA AND ISOLATED TSRA
WILL REDEVELOP ALONG THE NEAR STATIONARY FRONTAL BOUNDARY WITH
HEATING ON TUESDAY. SFC WINDS WILL GENERALLY BE NERLY AOB 10 KTS
THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 950 PM CDT MON SEP 28 2009/

DISCUSSION...
THE WEAK COLD FRONT HAS NEARLY EXITED THE CWA. SHOWERS AND
THUNDERSTORMS WILL CONTINUE BEHIND THE FROPA THROUGH THE NEXT FEW
HOURS...MAINLY ALONG AND SOUTH OF HIGHWAY 90. POCKETS OF HEAVY
RAINS WILL CONTINUE ACROSS THE COASTAL PLAINS WHICH MAY LEAD TO
ISOLATED MINOR FLOODING ISSUES. THE THREAT FOR HEAVY RAIN WILL
BEGIN TO DECREASE AFTER MIDNIGHT. HAVE TWEAKED POPS/WX AND
SENSIBLE WEATHER GRIDS TO ACCOUNT FOR CURRENT TRENDS...BUT ALL
CHANGES WERE RELATIVELY MINOR. NEW ZONES WILL BE OUT SHORTLY.

PREV DISCUSSION... /ISSUED 616 PM CDT MON SEP 28 2009/

AVIATION...
A WEAK COLD FRONT WAS PUSHING SOUTHWARD THRU THE HILL COUNTRY AND
ACROSS S CENTRAL TX THIS EVENING WITH SCT SHRA AND ISOLD TSRA
DEVELOP AHEAD AND BEHIND THE FRONT. LIGHT SE WINDS AHEAD OF THE
FRONT WILL SHIFT TO NE AT 5 TO 15 KNOTS. VFR CONDITIONS WILL
PREVAIL EXCEPT FOR LOWER MVFR-IFR CONDITIONS IN THE SHRA/TSRA
OVERNIGHT. MVFR CIGS WILL FORM MAINLY AHEAD OF THE FRONT AFTER
08Z AND CONTINUE THROUGH ABOUT 15Z-17Z INCLUDING THE KSAT/KSSF AND
KDRT TAF SITES. SCT SHRA AND ISOLD SHRA WILL REDEVELOP ALONG THE
NEAR STATIONARY FRONTAL BOUNDARY WITH HEATING ON TUESDAY.

PREV DISCUSSION... /ISSUED 321 PM CDT MON SEP 28 2009/

DISCUSSION...
ATMOSPHERIC MOISTURE IS ON THE UPTREND ACROSS OUR AREA AND THIS IS
REFLECTED IN THE SURFACE DEWPOINT TEMPERATURES...WHICH AT 12Z WERE
UP AN AVERAGE OF 3 DEGREES COMPARED TO 24H PRIOR. THE LATEST KEWX
AND KDFX VAD WIND PROFILES IMPLY THIS INCREASE IN MOISTURE AS WELL
WITH WINDS BACKING FROM THIS MORNING UNTIL 3PM UP TO ROUGHLY 14K
FEET ABOVE GROUND LEVEL. THE 12Z NAM12 SHOWS PWATS INCREASING THIS
EVENING UP TO 1.9 INCHES NEAR KDRT AND KSAT...THEN UP TO SLIGHTLY
OVER 2 INCHES ALONG OUR SOUTHERN-MOST COUNTIES. GIVEN THESE ABOVE
NORMAL PWAT VALUES...A SLOWING/STALLING FRONT (CURRENTLY PUSHING
INTO OUR NORTHERN-MOST COUNTIES) AND WEAK STEERING WINDS IN THE
MID LEVELS OF THE ATMOSPHERE...LOCALLY HEAVY RAINFALL POTENTIAL
LOOKS TO BE ON THE INCREASE. THE GREATEST THREAT FOR LOCALLY
HEAVY RAINFALL OF 1-2+ INCHES WILL GENERALLY BE ALONG AND SOUTH OF
INTERSTATE 10 UNTIL MIDNIGHT. CONVECTION IS FORECAST TO TREND DOWN
BY THEN...WITH A LOSS OF SURFACE HEATING AND DRIER AIR FILTERING-
IN BEHIND THE FRONT.

RAIN CHANCES WILL DECREASE TUESDAY...BUT HANG-IN THE FORECAST FOR
THE NEXT SEVEN DAYS. THE NEXT JUMP IN CHANCES WILL BE THURSDAY
NIGHT WITH ANOTHER WEAK FRONT. THE 12Z GFS40 LINGERS MOISTURE AND
THE TAIL-END OF THE FRONT OVER OUR AREA FRIDAY INTO SATURDAY...BUT
THE 12Z ECMWF CLEANS US OUT UNTIL LATE SATURDAY NIGHT. THESE
DIFFERENCES ARE DUE TO SUBTLE VARIATIONS IN THE FORECAST POSITIONS
OF SYNOPTIC SCALE LOW PRESSURE SYSTEMS BETWEEN THE TWO MODEL
SOLUTIONS. OUR FORECAST WILL BE CLOSER TO THE GFS GIVEN THE RECENT
WETTER TRENDS. ANOTHER INCREASE IN RAIN CHANCES WILL HAPPEN LATE
IN THE WEEKEND WITH A LARGE UPPER LOW FORECAST TO DEVELOP AND DIVE
SOUTH INTO THE WESTERN ROCKIES...THEN PICK UP PACIFIC MOISTURE
WHICH IS FORECAST TO MOVE ACROSS MEXICO INTO TEXAS. THE 12Z GFS
AND ECMWF SHOW MOST OF THIS MOISTURE MOVING FURTHER NORTH OF OUR
CWFA WHEN COMPARED TO YESTERDAYS 12Z RUNS...BUT THERE IS PLENTY
OF ROOM FOR ERROR AT 144H+.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  85  69  88  74 /  30  20  10  20  10
AUSTIN BERGSTROM INTL AIRPORT  64  84  66  89  73 /  40  20  10  20  10
NEW BRAUNFELS MUNI AIRPORT     65  87  68  88  73 /  50  30  10  20  10
BURNET MUNI AIRPORT            60  82  66  85  72 /  30  10  10  10  -
DEL RIO INTL AIRPORT           70  88  73  92  76 /  50  20  10  -   -
GEORGETOWN MUNI AIRPORT        62  84  68  86  73 /  30  10  10  20  10
HONDO MUNI AIRPORT             69  88  70  90  72 /  60  30  10  10  -
SAN MARCOS MUNI AIRPORT        64  85  68  87  73 /  50  20  10  20  10
LA GRANGE - FAYETTE REGIONAL   64  86  68  87  73 /  50  30  20  30  10
SAN ANTONIO INTL AIRPORT       67  87  71  88  75 /  60  30  10  20  10
STINSON MUNI AIRPORT           68  87  71  89  73 /  60  30  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/01
Hazardous weather outlook, Sep 28, 5:32 AM CDT, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
532 AM CDT MON SEP 28 2009

TXZ171>173-183>194-202>209-217>225-228-291045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
532 AM CDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 29, 12:17 AM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1217 AM CDT TUE SEP 29 2009

TXZ217-290615-
MAVERICK-
1217 AM CDT TUE SEP 29 2009

...A STRONG THUNDERSTORM WAS AFFECTING MAVERICK COUNTY...

AT 1216 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG
THUNDERSTORM NEAR NORMANDY...OR 6 MILES SOUTH OF QUEMADO...MOVING
SOUTHEAST AT 10 MPH.

PEOPLE IN MAVERICK COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
NORMANDY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:20 PM CDTSevere Thunderstorm WarningEWXFayette25 min
Sep 28, 9:05 PM CDTAreal Flood AdvisoryEWXGonzales, Karnes, Wilson115 min
Sep 28, 10:06 PM CDTAreal Flood AdvisoryEWXFayette, Lavaca114 min
Sep 28, 10:33 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde27 min
Sep 28, 11:01 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick44 min
Sep 28, 11:27 PM CDTSevere Thunderstorm WarningEWXMaverick31 min
Sep 28, 11:55 PM CDTAreal Flood AdvisoryEWXCaldwell, Fayette, Gonzales, Lavaca2 hr
Sep 29, 1:27 AM CDTAreal Flood AdvisoryEWXMaverick108 min
Sep 29, 2:49 AM CDTAreal Flood AdvisoryEWXBurnet, Llano, Williamson116 min
Sep 29, 3:42 AM CDTFlash Flood WarningEWXFrio, Medina, Uvalde, Zavala105 min
Sep 29, 4:48 AM CDTAreal Flood AdvisoryEWXBurnet, Llano, Travis, Williamson117 min
Sep 29, 5:15 AM CDTFlash Flood WarningEWXLlano3 hr
Sep 29, 12:17 PM CDTAreal Flood AdvisoryEWXHays, Travis118 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.